Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Lithium Levels Too High!


  • Please log in to reply
5 replies to this topic

#1 makemesmile

makemesmile

    Senior Member

  • Senior Member
  • PipPipPipPipPip
  • 436 posts
  • Gender:Female
  • Location:UK

Posted 16 December 2010 - 12:03 PM

So I had a blood test done yesterday to check my lithium levels and the doctors phoned me today and said the level of lithium in my blood is too high. I know this can be dangerous and my psychiatrist told me not to take it tonight but to reduce the dose slightly tomorrow night onwards. Has anyone else had this? and is it really dangerous? Also what are the possibly reasons for the dose being too high? I haven't been on it that long originally was on 400mg/night and my blood test came back where the level was too low and now been on 600mg/night for 2weeks max and it is too high. Is this amount dangerous and toxic if the level is too high in my blood? I'm also on amitriptaline and have been ill with flu the past week so I'm wondering if it's to do with that as I had a really high temperature a few days ago and the sweating can affect the lithium? Also I drank some alchol the weekend before last and I think I had a bit too much so this could have affected my levels?

Any advice would be appreciated as I'm quite concerned!

#2 jenbri

jenbri

  • Banned
  • PipPipPipPipPip
  • 654 posts
  • Gender:Female
  • Location:central California

Posted 16 December 2010 - 12:31 PM

Since alcohol and sweating (as well as vomiting and diarrhea) make you dehydrated, and blood pressure is regulated by how much fluid is in your body. You could have more medication per liter of blood which might affect the levels. Certain other medications can also cause the lithium levels to increase, such as ibuprofen.


Too high a dose causes nausea, feeling very unsteady or "wobbly", slurring of speech, and confusion. It is dangerous to continue lithium if you have these side effects. High lithium can cause kidney damage and can even be fatal. Most people on lithium don't get the full effect until they take 900mg. But it's easy to overdose at this level so it's often taken in smaller doses and combined with another mood stabilizer also in lower doses. At high doses you may also have less serious side effects: hand tremors, dry mouth, frequent urination, nausea.

It's also important to take the blood test before you've had your morning pill so that it's consistent for each blood test. You should bring your pill with you and take it as soon as the blood has been drawn.

It sounds like your doctor is on top of things so I wouldn't worry unless you see one of the side effects listed above.




#3 makemesmile

makemesmile

    Senior Member

  • Senior Member
  • PipPipPipPipPip
  • 436 posts
  • Gender:Female
  • Location:UK

Posted 16 December 2010 - 12:47 PM

Yea well I have had a few of the side effects that's why I'm worried. I've been having a lot of nausea the past week (and constantly have a dry mouth) but I thought it was a side-effect of coming off my SSRI tablet or because I was ill, but was obviously to do with the lithium levels. I haven't taken any ibuprofen as I know that can interact, just paracetomal.

#4 jenbri

jenbri

  • Banned
  • PipPipPipPipPip
  • 654 posts
  • Gender:Female
  • Location:central California

Posted 16 December 2010 - 01:09 PM

Yea well I have had a few of the side effects that's why I'm worried. I've been having a lot of nausea the past week (and constantly have a dry mouth) but I thought it was a side-effect of coming off my SSRI tablet or because I was ill, but was obviously to do with the lithium levels. I haven't taken any ibuprofen as I know that can interact, just paracetomal.


The dry mouth is a normal side effect and caused by the lithium. It acts like salt and dehydrates you somewhat. They say you're supposed to drink lots of water, but then you pee more. But if you're feeling nausea, you should talk to your doctor. Most likely he'll say, 'that's why I told you to decrease the dose' but you should call anyway if you have doubts. Good luck.

#5 Sheepwoman

Sheepwoman

    Administrative Mod/Coordinator

  • Admin Team- Mod/Administrator
  • 27,880 posts
  • Gender:Female
  • Location:Santa Rosa CA

Posted 25 December 2010 - 05:59 PM

I'm an old timer (14+ years) with Lithium. Does your pdoc have you take a single dose per day or split doses? I took divided (3 times/day) doses to maintain a steady level of Lithium in my system; thereby, eliminating the level fluctuations on blood tests. You must keep well-hydrated as Lithium secretes via the kidneys. That is why your pdoc said it would be ok to skip a dose then start at a smaller one. Your body recovers quickly from toxicity. Dry mouth is a constant as long as you're on Lithium. Stay away from drinking alcohol as it will dehydrate you and alter (raise) the Lithium level in your system.

Sheepwoman
It is not the life I lived; but the life I leave behind. Posted Image
Sheepwoman

God will give you no more than you can handle. This is all a test to see if you are really ready for the good things that are going to come your way. All this pain is going to come back and make me stronger.-Clarence Clemmons 1942-2011

Everything I know, I know because I love. Leo Tolstoy War and Peace

#6 makemesmile

makemesmile

    Senior Member

  • Senior Member
  • PipPipPipPipPip
  • 436 posts
  • Gender:Female
  • Location:UK

Posted 25 December 2010 - 07:38 PM

No I just take a single dose at night. I'm back on 400mg my psychiatrist said I won't need a blood test for a few more weeks. Yeah I've been having constant drinks but no matter how much I drink I'm always really thirsty still and dry mouth! I know I should avoid alcohol but I've never been a big drinker anyway just like a couple of glasses of alcohol at the weekend. I don't know how long I'm going to be on the lithium for but it hasn't helped my anxiety at all, but has helped the depression. Did you find it helped anxiety?




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users